Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 50, NWS Duluth, MN

July 28, 2021Koochiching County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 28, 2021, 1:54 PM CDT for Koochiching County, Saint Louis County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 1:54 PM CDT (18:54 UTC)
Expired
Jul 28, 2021, 2:37 PM CDT
In force
43 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Koochiching County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 179 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

190 
WUUS53 KDLH 281854
SVRDLH
MNC071-137-282000-
/O.NEW.KDLH.SV.W.0050.210728T1854Z-210728T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
154 PM CDT Wed Jul 28 2021

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Northeastern Koochiching County in north central Minnesota...
  Northwestern St. Louis County in northeastern Minnesota...

* Until 300 PM CDT.

* At 153 PM CDT, a severe thunderstorm was located 8 miles northeast
  of International Falls, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Voyageurs National Park around 205 PM CDT.

Other locations in the path of this severe thunderstorm include
Kabetogama, Kabetogama Lake, Crane Lake and Buyck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4862 9296 4854 9274 4855 9265 4850 9263
      4850 9269 4846 9271 4844 9250 4827 9240
      4829 9231 4835 9228 4834 9221 4827 9229
      4827 9238 4822 9234 4809 9250 4792 9314
      4851 9373 4854 9347 4859 9346 4864 9328
TIME...MOT...LOC 1853Z 315DEG 43KT 4870 9332 

HAIL...<.75IN
WIND...60MPH
 
$$

JDS
4 follow-up statements
791 
WWUS53 KDLH 281907
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
207 PM CDT Wed Jul 28 2021

MNC071-137-282000-
/O.CON.KDLH.SV.W.0050.000000T0000Z-210728T2000Z/
Koochiching MN-St. Louis MN-
207 PM CDT Wed Jul 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN KOOCHICHING AND NORTHWESTERN ST. LOUIS COUNTIES...

At 207 PM CDT, a severe thunderstorm was located over Rainy Lake
West, or 9 miles east of International Falls, moving southeast at 45
mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Voyageurs National Park around 210 PM CDT.

Other locations in the path of this severe thunderstorm include
Kabetogama, Kabetogama Lake, Crane Lake and Buyck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4862 9296 4854 9274 4855 9265 4850 9263
      4850 9269 4846 9271 4844 9250 4827 9240
      4829 9231 4835 9228 4834 9221 4827 9229
      4827 9238 4822 9234 4809 9250 4792 9314
      4851 9373 4854 9347 4859 9346 4864 9328
TIME...MOT...LOC 1907Z 313DEG 38KT 4861 9321 

HAIL...0.88IN
WIND...60MPH
 
$$

JDS
794 
WWUS53 KDLH 281918
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
218 PM CDT Wed Jul 28 2021

MNC071-137-282000-
/O.CON.KDLH.SV.W.0050.000000T0000Z-210728T2000Z/
Koochiching MN-St. Louis MN-
218 PM CDT Wed Jul 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN KOOCHICHING AND NORTHWESTERN ST. LOUIS COUNTIES...

At 218 PM CDT, a severe thunderstorm was located near Kabetogama, or
16 miles east of International Falls, moving southeast at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Kabetogama Lake, Crane Lake and Buyck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4862 9296 4854 9274 4855 9265 4850 9263
      4850 9269 4846 9271 4844 9250 4827 9240
      4829 9231 4835 9228 4834 9221 4827 9229
      4827 9238 4822 9234 4809 9250 4803 9271
      4853 9354 4854 9347 4859 9346 4864 9328
TIME...MOT...LOC 1918Z 315DEG 43KT 4851 9307 

HAIL...0.75IN
WIND...60MPH
 
$$

JDS
584 
WWUS53 KDLH 281935
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
235 PM CDT Wed Jul 28 2021

MNC071-137-282000-
/O.CON.KDLH.SV.W.0050.000000T0000Z-210728T2000Z/
Koochiching MN-St. Louis MN-
235 PM CDT Wed Jul 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EAST CENTRAL KOOCHICHING AND NORTHWESTERN ST. LOUIS COUNTIES...

At 235 PM CDT, a severe thunderstorm was located over Kabetogama
Lake, or 23 miles southeast of International Falls, moving southeast
at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ash Lake, Kabetogama, Crane Lake, Voyageurs National Park, Kabetogama
Lake, Buyck, Rainy Lake West, Black Duck Lake, Ray, Sand Point Lake,
Echo Lake, Ericksburg, Loon Lake, and Lac la Croix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4862 9296 4854 9274 4855 9265 4850 9263
      4850 9269 4846 9271 4844 9250 4827 9240
      4829 9231 4835 9228 4834 9221 4827 9229
      4827 9238 4822 9234 4809 9250 4803 9271
      4848 9344
TIME...MOT...LOC 1935Z 309DEG 42KT 4842 9295 

HAIL...<.75IN
WIND...60MPH
 
$$

JDS
574 
WWUS53 KDLH 281937
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
237 PM CDT Wed Jul 28 2021

MNC071-137-281947-
/O.CAN.KDLH.SV.W.0050.000000T0000Z-210728T2000Z/
Koochiching MN-St. Louis MN-
237 PM CDT Wed Jul 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KOOCHICHING AND
NORTHWESTERN ST. LOUIS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4862 9296 4854 9274 4855 9265 4850 9263
      4850 9269 4846 9271 4844 9250 4827 9240
      4829 9231 4835 9228 4834 9221 4827 9229
      4827 9238 4822 9234 4809 9250 4803 9271
      4848 9344
TIME...MOT...LOC 1933Z 315DEG 43KT 4840 9292 

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:55 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 28, 12:55 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1255 PM CDT Wed Jul 28 2021

.UPDATE...
Issued at 1255 PM CDT Wed Jul 28 2021

We believe our main show of storms are now developing in our far
northwest around International Falls and back up into Ontario and
North Dakota, and we are seeing additional enhancements beginning
to show up along the MN/ND border on Satellite. This should
continue to grow upscale where there is better low level
convergence, and the stronger winds in the upper levels should
produce both better shear and support for stronger storms.
Instability ther is also getting up over 3000 j/Kg. The
convection now farther southeast mostly over NW WI should continue
to fester and slide to the southeast, but we do not expect any
more than isolated severe reports out of these storms.

UPDATE Issued at 1044 AM CDT Wed Jul 28 2021

Storms are beginning to get more energetic out there, and we may
have a few of the strongest getting strong enough to need a
warning, but we are expecting a few more hours of this more
intermittent convection before consistently stronger cells begin
developing over far northwestern Minnesota where instability is
building and capping is weakening. These to then slide southeast
across the forecast area during the afternoon, where long
hodographs with plenty of shear in the lowest layers means we will
be getting all the severe weather threats this afternoon.

UPDATE Issued at 717 AM CDT Wed Jul 28 2021

Areas of dense fog have developed this morning. High stratus from
storms over central Minnesota may inhibit the dissipation of fog
this morning. Have issued Dense Fog Advisories for the land and
marine areas which have the lowest visibility.

Updated POPs and storm timing this morning through this afternoon
to better reflect current trends and an expected westward shift of
the storm threat this afternoon.

&&

.DISCUSSION...(Today through Tuesday)
Issued at 442 AM CDT Wed Jul 28 2021

Summary: Thunderstorms are expected this morning and again this
afternoon and evening. Some storms may be severe from late morning
through this evening. Hot today with highs in the low 80s to low
90s. Heat indices of 95 to 100 degrees for portions of central
Minnesota and the I-35 corridor from Moose Lake south. A little
cooler and drier Thursday. Chance of showers and storms returns
Friday through Saturday.

At 09Z a warm front stretched from near Devils Lake to near
Fargo, ND to near Saint Cloud, MN to around Albert Lea. The latter
location more of a composite front and outflow boundary. South of
the front dewpoints were in the low to upper 70s, impressive
moisture for this time of night even in July. A southwesterly
nocturnal low-level jet was indicated both by the RAP analysis and
regional VAD profiles, the leading edge of which was providing
convergence for elevated convection over the NDak/SDak/MN border.
Think these storms will continue to percolate over the next
several hours and advance east-southeasterly along the front.
MLCAPE of 2000-3500 J/kg was found south of the warm front. While
the elevated convection is unlikely to tap all of that
instability, there should be enough energy available to support
strong to severe storms. Another area of thunderstorms stretched
from northwest Ontario west into Manitoba ahead of an approaching
shortwave trough.

The LLJ will continue to support convection and push it eastward
with time this morning. The jet will gradually veer and weaken
after 14Z, which should result in storms weakening if not
dissipating entirely. A few strong to severe storms appear
possible from Pine River east to the I-35 corridor this morning.
Within the last hour quarter-size hail was reported in Fargo.
Outflow from the early morning convection will serve to sharpen
the the warm frontal gradient.

The front will lift northward and should be oriented from around
Lake of the Woods to the Twin Cities by 15Z and perhaps a little
farther north by early afternoon. The convection over the Canadian
Prairies may weaken by late morning, but storms should redevelop
in the 17Z-19Z timeframe ahead of the shortwave trough, over
southeast Manitoba, northwest Minnesota, and adjacent areas of
northwest Ontario. There will be ample instability and deep layer
shear for severe thunderstorms this afternoon through this evening
along the warm front. I’ll defer to the SPC SWODY1 for more
detailed mesoscale analysis of the convective parameters. Storm
mode will initially favor discrete supercells with all modes of
severe weather possible. Storm motions will be southeasterly along
the front. There is a potential for a few tornadoes while storms
remain discrete, especially those which can ride along the frontal
boundary. LCLs initially will be high initially, but should lower
with time due to ingestion of RFD moisture. Very large hail up to
baseball size and damaging wind gusts to 70 are possible with the
discrete storms. Deep layer shear of 40 to 55 knots is forecast,
which should lead to eventual upscale growth into an MCS. Once
that transition occurs, the hail threat will diminish while the
wind potential will increase. Gusts of 80 to 90 mph will not be
out of the question at the apex of any bowing segments which
develop. QLCS tornadoes are not out of the question, either.
Torrential rainfall may lead to localized flash flooding before
storm motions increase with the transition to an MCS. With recent
rainfall over NW WI, even after the transition there may be a risk
for flash flooding. Precipitable water of 1.5 to 2 inches with
storms oriented parallel to the front will make storms efficient
rain producers.

In addition to the severe weather risk today and tonight, hot
temperatures are on tap. Portions of the Northland will experience
heat indices of 95 to 100 degrees this afternoon from the
Brainerd lakes east into the I-35 corridor south of Moose Lake and
into the St. Croix Valley near Grantsburg and Siren, WI. There is
a question whether temperatures will be able to reach the low to
middle 90s required to push heat indices over 100 with the morning
clouds and storms. Should clouds clear by mid to late morning,
afternoon temps may need to be increased a few degrees for those
areas.

Quieter weather is on tap for Thursday along with cooler
conditions. Another round of showers and storms is possible for
Friday afternoon through Saturday as a shortwave trough passes
through the region on northwest flow. A weak cool front will
accompany the trough and should be able to touch off a few showers
and storms. At this time the risk of severe weather appears low.
Temperatures will be in the 70s for most locations Saturday
through Monday. Tuesday will see temperatures warm up a few
degrees and there could be a few showers or storms during the
afternoon and evening.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CDT Wed Jul 28 2021

Convection is the main concern for the next 6-9 hours over the
terminals, with tempo groups for both an initial set that will
continue to affect KDLH and KHYR for the next couple hours,
followed by another round now initiating around KINL and will
spread southeast through the afternoon and early evening hours.
Strongest storms should bring damaging winds and large hail, along
with at least IFR if not LIFR conditions with the heavy rainfall.
Once the storms move out of the area VFR conditions should return
to the area. Expect that we may get some fog and stratus for KDLH
and KHYR again tonight, but uncertainty is kind of low at this
time and have put in some lower visibilities and stratus for now,
but expect to be modifying this with later updates.

&&

.MARINE...
Issued at 1044 AM CDT Wed Jul 28 2021

Convection remains the main concern for the forecast today. The
current convection over northern MN may affect the western tip of
Lake Superior during the late morning/early afternoon, but then
another round of storms is expected to develop over northwest MN
and slide to the southeast during the late afternoon and evening
hours. Both rounds of storms may bring damaging, gale force gusts
or higher, large hail, and locally higher waves. Outside of
storms, do not expect waves to get above 2 feet through tonight.
After tonight winds turn to the northwest and should settle down
to 10kts or less for Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  79  61  80  55 /  70  70   0   0
INL  83  57  79  50 /  70  10   0  10
BRD  94  61  83  57 / 100  40   0   0
HYR  85  61  81  51 /  70  80   0   0
ASX  86  61  80  53 /  80  80   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...LE
DISCUSSION...Huyck
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Jul 28, 6:52 AM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
652 AM CDT Wed Jul 28 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
652 AM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Some storms are possible this morning from central Minnesota to
the I-35 corridor. Some storms may be strong to severe. Large hail
to ping pong ball size, wind gusts to 60 mph, and frequent cloud-
to-ground lightning are the main threats this morning.

Dense fog is possible this morning, primarily around Lake
Superior. For more details see the Dense Fog Advisory.

Thunderstorms are expected to redevelop over northwest Minnesota,
southeast Manitoba, and adjacent areas of northwest Ontario this
afternoon and move southeast through northern Minnesota into
northwest Wisconsin this afternoon and evening. Some storms will
likely become severe with hail up to baseball size, damaging wind
gusts exceeding 75 mph, frequent cloud-to-ground lightning, and
heavy rainfall which may lead to localized flash flooding. There
is also a small chance of a few tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-291200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
652 AM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Dense fog is possible this morning, reducing visibility to less
than 1 nautical mile.

Thunderstorms are expected to move over western Lake Superior
this afternoon and evening. A few storms may be strong to severe
with large hail, damaging wind gusts up to 50 knots, frequent
cloud- to- water lightning, and locally heavy rainfall which may
reduce visibility below one- half mile. Wind and waves may become
large and chaotic around and in storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return Friday afternoon and evening.

Levens/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 28, 12:13 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
1213 PM CDT Wed Jul 28 2021

MNZ010-281745-
Koochiching-
1213 PM CDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KOOCHICHING COUNTY...

At 1212 PM CDT, a strong thunderstorm was near Loman, or 21 miles
west of International Falls, moving southeast at 55 mph.

Wind gusts up to 30 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Pelland around 1225 PM CDT.
  Littlefork around 1230 PM CDT.

Other locations impacted by this storm include Ray and Bois Forte
Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4859 9381 4852 9381 4852 9365 4853 9363
      4853 9356 4843 9314 4811 9335 4848 9409
      4862 9395
TIME...MOT...LOC 1712Z 298DEG 46KT 4850 9387

JDS
Special weather statement, Jul 28, 12:15 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Duluth MN
1215 PM CDT Wed Jul 28 2021

MNZ019-026-281745-
Central St. Louis-South Itasca-
1215 PM CDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ITASCA AND
SOUTHWESTERN ST. LOUIS COUNTIES...

At 1215 PM CDT, a strong thunderstorm was near Nashwauk, or 8 miles
west of Hibbing, moving southeast at 35 mph.

Half inch diameter hail, heavy downpours, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Toivola around 1245 PM CDT.

Other locations impacted by this storm include Leetonia, Kelly Lake,
Swan Lake, Elmer, Silica, Little Swan, Zim, Hill Annex Mine State
Park, Calumet and Marble.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4746 9320 4746 9306 4734 9251 4705 9270
      4734 9329
TIME...MOT...LOC 1715Z 294DEG 33KT 4736 9311

JDS
Special weather statement, Jul 28, 12:44 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
1244 PM CDT Wed Jul 28 2021

MNZ010-011-281815-
Koochiching-North St. Louis-
1244 PM CDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KOOCHICHING AND
NORTHWESTERN ST. LOUIS COUNTIES...

At 1243 PM CDT, a strong thunderstorm was 10 miles east of
Littlefork, or 16 miles south of International Falls, moving
southeast at 50 mph.

Wind gusts up to 30 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.

This storm will be near...
  Ash Lake around 105 PM CDT.
  Orr, Cusson and Pelican Lake around 115 PM CDT.

Other locations impacted by this storm include Black Duck Lake, Bois
Forte Reservation, Ray, Greaney and Ericksburg.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4825 9369 4856 9338 4837 9253 4792 9293
TIME...MOT...LOC 1743Z 297DEG 48KT 4835 9334

JDS
Special weather statement, Jul 28, 1:29 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
129 PM CDT Wed Jul 28 2021

MNZ011-019-281900-
Central St. Louis-North St. Louis-
129 PM CDT Wed Jul 28 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. LOUIS
COUNTY...

At 129 PM CDT, an area of strong thunderstorms was near Orr, or 17
miles northwest of Lake Vermilion, moving southeast at 45 mph.

Wind gusts up to 30 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Lake Vermilion around 140 PM CDT.
  Tower around 200 PM CDT.

Other locations impacted by these storms include Greaney, Echo Lake,
Cummings Lake, Vermillion Lake Reservation, Trout Lake, Wahlsten,
Soudan Underground Mine State Park, Soudan, Big Moose Lake and Bois
Forte Reservation.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4805 9201 4784 9210 4768 9235 4798 9309
      4803 9309 4824 9268
TIME...MOT...LOC 1829Z 298DEG 39KT 4804 9270

JDS
Special weather statement, Jul 28, 1:35 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
135 PM CDT Wed Jul 28 2021

MNZ011-012-290100-
North St. Louis-Northern Cook and Lake-
Including the cities of Ely and Isabella
135 PM CDT Wed Jul 28 2021

...STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE BOUNDARY WATERS
CANOE AREA WILDERNESS THIS AFTERNOON...

Strong to severe thunderstorms may affect the Boundary Waters
Canoe Area Wilderness this afternoon and evening, and should move
out of the area by 8 PM this evening. The storms will be capable
of erratic and gusty winds of 30 to 55 mph, hail up to the size
of quarters, frequent cloud- to- ground lightning, and locally
heavy rainfall, which may lead to localized flooding of creeks,
streams, and low- lying areas.

Campers should take extra precautions in order to secure
campsites and make a plan in case of severe weather. Check
campsites for possible hazards, including standing dead trees or
limbs, as well as low spots where water can pool. Move tents away
from creeks and rivers in case of flash flooding. Prepare to
protect yourself from large hail using sleeping bags or other
padded items. Monitor NOAA Weather Radio for updates and
possible warnings.

LE
Special weather statement, Jul 28, 1:51 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
151 PM CDT Wed Jul 28 2021

MNZ011-012-019-281900-
Northern Cook/Northern Lake-Central St. Louis-North St. Louis-
151 PM CDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. LOUIS AND
NORTHWESTERN LAKE COUNTIES...

At 151 PM CDT, a strong thunderstorm was near Tower, or 10 miles
southeast of Lake Vermilion, moving southeast at 55 mph.

Wind gusts up to 55 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with this
storm.

This storm will be near...
  Robinson around 155 PM CDT.
  Hoyt Lakes around 200 PM CDT.

Other locations impacted by this storm include Soudan Underground
Mine State Park, Farm Lake, Soudan, Angora, Bear Head Lake State
Park, Mesaba, Bear Island Lake, Big Rice Lake, Bear Head Lake and
Cummings Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4781 9271 4817 9216 4791 9158 4764 9177
      4749 9210
TIME...MOT...LOC 1851Z 303DEG 59KT 4781 9222

JDS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:15 AM CDTSpecial Weather StatementDLHCass30 min
Jul 28, 6:42 AM CDTDense Fog AdvisoryDLHCarlton, Lake, Saint Louis3 hr
Jul 28, 6:50 AM CDTMarine Dense Fog AdvisoryDLH3 hr
Jul 28, 6:53 AM CDTSpecial Weather StatementDLHCass22 min
Jul 28, 6:56 AM CDTSpecial Weather StatementDLHCrow Wing19 min
Jul 28, 9:36 AM CDTSpecial Weather StatementDLHItasca24 min
Jul 28, 9:53 AM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca20 min
Jul 28, 9:57 AM CDTSpecial Weather StatementDLHItasca18 min
Jul 28, 10:05 AM CDTSevere Thunderstorm WarningDLHItasca40 min
Jul 28, 10:34 AM CDTSpecial Weather StatementDLHItasca26 min
Jul 28, 10:43 AM CDTSpecial Weather StatementDLHItasca17 min
Jul 28, 10:58 AM CDTSpecial Weather StatementDLHItasca17 min
Jul 28, 11:14 AM CDTSpecial Weather StatementDLHItasca31 min
Jul 28, 11:41 AM CDTSpecial Weather StatementDLHItasca34 min
Jul 28, 11:45 AM CDTSpecial Weather StatementDLHKoochiching30 min
Jul 28, 12:13 PM CDTSpecial Weather StatementDLHKoochiching32 min
Jul 28, 12:15 PM CDTSpecial Weather StatementDLHSaint Louis30 min
Jul 28, 12:44 PM CDTSpecial Weather StatementDLHKoochiching31 min
Jul 28, 1:29 PM CDTSpecial Weather StatementDLHSaint Louis31 min
Jul 28, 1:51 PM CDTSpecial Weather StatementDLHSaint Louis9 min
Jul 28, 2:04 PM CDTSpecial Weather StatementDLHSaint Louis11 min
Jul 28, 2:33 PM CDTSpecial Weather StatementDLH27 min
Jul 28, 2:39 PM CDTSpecial Weather StatementDLH21 min
Jul 28, 2:55 PM CDTSpecial Weather StatementDLH20 min
Jul 28, 3:16 PM CDTSpecial Weather StatementDLH29 min
Jul 28, 3:40 PM CDTSpecial Weather StatementDLHSaint Louis20 min
Jul 28, 4:31 PM CDTSpecial Weather StatementDLHSaint Louis14 min
Jul 28, 4:43 PM CDTSpecial Weather StatementDLHLake17 min
Jul 28, 6:22 PM CDTSpecial Weather StatementDLHKoochiching23 min
Jul 28, 6:43 PM CDTSpecial Weather StatementDLHKoochiching17 min
Jul 28, 6:51 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.